Alert archive / Iowa / River Flood Warnings in 2015

River Flood Warning 7, NWS Sioux Falls, SD

July 28, 2015Monona County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Jul 28, 2015, 8:55 AM CDT for Monona County, Woodbury County, Iowa. It took effect at Jul 28, 2015, 2:42 PM CDT. It was in force for 43 hr.

The area

The outline as issued.

The facts

Issued
Jul 28, 2015, 8:55 AM CDT (13:55 UTC)
In effect from
Jul 28, 2015, 2:42 PM CDT
Expired
Jul 30, 2015, 9:30 AM CDT
In force
43 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Monona County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Fork Ditch near Hornick (HOKI4). The gauge peaked at 19.23 ft at Jul 28, 2015, 3:00 PM CDT.

actionminormoderate10152007/2807/2907/3007/31
Action stage
18 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
26.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06602020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WGUS43 KFSD 281355
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 AM CDT TUE JUL 28 2015

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...

  West Fork Ditch Near Hornick
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
Four to six inches of rain has fallen between Moville and Hornick. 
Runoff from these rains will cause rapid rises on the West Fork Ditch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://www.water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC133-193-291755-
/O.NEW.KFSD.FL.W.0007.150729T0142Z-150730T1430Z/
/HOKI4.1.ER.150729T0142Z.150729T0600Z.150729T1430Z.NO/
855 AM CDT TUE JUL 28 2015

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The West Fork Ditch Near Hornick.
* from this evening to Thursday morning.
* At 08AM Tuesday the stage was 11.0 feet.
* Minor flooding is forecast.
* Flood stage is 20.0 feet.
* Forecast...Rise above flood stage by 9 PM Tuesday and crest near 
  21.0 feet around midnight.The river will fall below flood stage
  Wednesday morning.
* At stages near 22.0 feet...All agricultural land immediately 
  adjacent to the ditch will be flooded and the communities of 
  Hornick and Holly Springs will have flood problems if the levees
  fail. 

&&
 
LAT...LON 4234 9613 4234 9607 4227 9606 4221 9609
          4221 9614 4227 9611

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST 
         STAGE  STAGE  TIME      STAGE  TIME      

LITTLE SIOUX RIVER
HOKI4    20.0   11.01 Tue 8 AM    21.0  Wed 1 AM  

MG
2 follow-up statements
949 
WGUS83 KFSD 281632
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT TUE JUL 28 2015

...The Flood Warning continues for the following rivers in Iowa...

  West Fork Ditch Near Hornick
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://www.water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC133-193-292032-
/O.EXT.KFSD.FL.W.0007.150728T1942Z-150730T0949Z/
/HOKI4.1.ER.150728T1942Z.150729T0000Z.150729T0949Z.NO/
1132 AM CDT TUE JUL 28 2015

The Flood Warning continues for
  The West Fork Ditch Near Hornick.
* from this afternoon to late Wednesday night.
* At 11AM Tuesday the stage was 18.0 feet.
* Flood stage is 20.0 feet.
* Forecast...Rise above flood stage by 3 PM Tuesday and crest near 
  21.0 feet by 7 PM Tuesday.The river will fall below flood stage 
  early on Wednesday July 29.
* At stages near 22.0 feet...All agricultural land immediately 
  adjacent to the ditch will be flooded and the communities of 
  Hornick and Holly Springs will have flood problems if the levees
  fail. 

&&
 
LAT...LON 4234 9613 4234 9607 4227 9606 4221 9609
          4221 9614 4227 9611

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST 
         STAGE  STAGE  TIME      STAGE  TIME      

LITTLE SIOUX RIVER
HOKI4    20.0   18.04 Tue 11 AM   21.0  Tue 7 PM  

MG
455 
WGUS83 KFSD 282139
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT TUE JUL 28 2015

...The Flood Warning is cancelled for the following rivers in Iowa...

  West Fork Ditch Near Hornick
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://www.water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC133-193-282209-
/O.CAN.KFSD.FL.W.0007.000000T0000Z-150730T0949Z/
/HOKI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
439 PM CDT TUE JUL 28 2015

The Flood Warning is cancelled for
  The West Fork Ditch Near Hornick.
* At 04PM Tuesday the stage was 19.2 feet.
* Flood stage is 20.0 feet.
* Forecast...The river is near crest now and will remain below flood
  stage.
* At stages near 20.0 feet...Large areas of agricultural land will 
  flood if the levees fail. 

&&
 
LAT...LON 4234 9613 4234 9607 4227 9606 4221 9609
          4221 9614 4227 9611

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  MAXIMUM FORECAST
         STAGE  STAGE  TIME      STAGE  TIME     

LITTLE SIOUX RIVER
HOKI4    20.0   19.22 Tue 4 PM    19.3  Tue 7 PM 

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 28, 6:48 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 28, 6:48 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 AM CDT TUE JUL 28 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 351 AM CDT TUE JUL 28 2015

UNSEASONABLY STRONG WAVE MOVING ALONG THE INTERNATIONAL BORDER EARLY
THIS MORNING...WITH STRONG WARM LAYER ALOFT AND LOW LEVEL JET ACROSS
THE CWA. MCS WITH ORIGINS IN WESTERN HIGH PLAINS CONTINUES TO WORK
EASTWARD ACROSS THE AREA EARLY THIS MORNING...FEATURING MAINLY SUB
SEVERE WINDS AND HEAVY RAINFALL TO THIS POINT. SUSTAINING UPPER
FORCING IS LIFTING NORTHWARD AWAY FROM THE AREA... AND SQUALL LINE
PUSHING TOWARD A BIT MORE STABLE CONDITIONS OVERALL. SEE NO REASON
THAT CONVECTIVE LINE WILL NOT CONTINUE TO MAINTAIN IN A GRADUALLY
WEAKENING STATE AS IT PUSHES EAST AT 40 MPH THROUGH THE EARLY
MORNING HOURS. LOW LEVEL SHEAR VECTORS SUGGEST MAY HAVE TO WATCH FOR
BREAKDOWN TO A FEW VORTICES...BUT HAVE BEEN UNABLE TO ESTABLISH
PERSISTENT ENOUGH UPDRAFTS ALONG THE LEADING EDGE TO THIS POINT...
AND PROSPECT FOR KEEPING FOCUSED UPDRAFTS WILL NOT GET ANY BETTER
WITH THE STATE OF THE AIRMASS. BOUNDARY WILL START TO LAY OUT A BIT
MORE THROUGH THE SOUTHERN CWA WITH TIME EARLY MORNING...AND HAVE
LINGERED SOME CHANCE LEVEL POPS INTO MID TO LATE MORNING ALONG THE
LOWER MISSOURI VALLEY. MAIN SURFACE BOUNDARY AND SHARPER DRYING BACK
WEST OF THE CWA AT 09Z...AND THIS MOISTURE DISCONTINUITY WILL
PROVIDE THE NEXT CHANCE FOR PRECIPITATION DURING THE AFTERNOON
HOURS. HOWEVER...WARM TEMPS ALOFT AND MODIFICATION OF THE AIRMASS BY
SQUALL LINE WILL PROVE DIFFICULT TO DESTABILIZATION. ALTHOUGH
SURFACE BOUNDARY HAS TRENDED JUST A TOUCH SLOWER THAN EARLIER RUN...
QUESTION WHETHER WILL BE ABLE TO REACH A RENEWED CONVECTIVE POINT
NEAR THE BOUNDARY AS IT WORKS TO CLEAR THE CWA DURING THE AFTERNOON.
ENOUGH OF A CAP INDICATED ON FAIRLY WARM RAP TO REALLY LIMIT ANY POP
MENTION TO LOWER CHANCE...AND SHOULD BE LARGELY CLEAR OF THE FAR
SOUTHEAST CWA BY 00-01Z.  ANY STORMS THAT DO FORM WOULD HAVE A
CONDITIONAL SEVERE HAIL OR WIND THREAT ACROSS THE SOUTHEAST CWA
AFTER 19-20Z.

LIKELY GOING TO BE BIT SLOWER RELAXING HUMIDITY IN THE SOUTHERN AND
EASTERN AREAS WITH BOUNDARY STILL WELL BACK IN NW IA AND SW MN BY
18Z...BUT EVENTUAL PASSAGE OF FRONT WILL BRING NOTICEABLY LOWER
DEWPOINTS.  STRONGER PUSH OF COOLING ALOFT WILL SETTLE IN TONIGHT AS
UPPER LOW MOVES NORTH OF THE AREA...WITH WESTERN WINDS DECOUPLING
SOME ACROSS THE SOUTH COMPARED TO NORTH.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 351 AM CDT TUE JUL 28 2015

WEDNESDAY AND THURSDAY BOTH LOOKING DRY AND WARM. WEDNESDAY ALSO
LOOKING A BIT WINDY...ESPECIALLY NORTH OF INTERSTATE 90 WHERE A FEW
GUSTS OF 30 TO 35 MPH ARE LIKELY. BY THURSDAY THE GRADIENT WILL
WEAKEN BUT THE LOW LEVEL AIR MASS LOOKS A BIT WARMER. HIGHS
WEDNESDAY IN THE LOWER TO MID 80S AND THURSDAY THE MID 80S TO LOWER
90S.

IN THE OUTER PERIODS(FRIDAY THROUGH MONDAY)...NORTHWEST FLOW ALOFT
IN PLACE THROUGH THE PERIOD WITH HIGHS MAINLY IN THE 80S AND LOWS
MAINLY IN THE 60S. SATURDAY STILL LOOKING LIKE THE DAY WHEN IT COULD
GET HOTTEST SO WILL KEEP SOME 90S ACROSS THE AREA. HUMIDITY WILL
ALSO BE PRETTY NORMAL FOR THIS TIME OF YEAR...MAYBE JUST A TOUCH
BELOW NORMAL...WITH DEW POINTS IN THE 60S. WILL MAINTAIN SOME SMALL
CHANCES FOR THUNDERSTORMS SATURDAY THROUGH MONDAY BUT AT THIS TIME
NOT CONFIDENT ENOUGH TO ADD ANYTHING OTHER THAN THAT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 647 AM CDT TUE JUL 28 2015

MAIN ISSUES WITH AVIATION DEAL WITH DEPARTING CONVECTION IN
NORTHWEST IOWA...AND POTENTIAL FOR REDEVELOPMENT THIS AFTERNOON.
COULD YET SEE A COUPLE OF SHOWERS AROUND KSUX THROUGH THIS
MORNING. WAKE OF CONVECTIVE LINE BACK TO LOCATION OF THE
FRONTAL ZONE IN THE WESTERN CWA COULD SEE A BRIEF PERIOD OF MVFR
CEILINGS. OTHERWISE...WIND GUSTS OF 25 TO 30 KNOTS WILL BE
POSSIBLE AS MIXING INCREASES BEHIND BOUNDARY LATER THIS MORNING
AND AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...08
AVIATION...CHAPMAN
Hazardous weather outlook, Jul 28, 5:08 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 AM CDT TUE JUL 28 2015

IAZ001-002-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>069-291015-
LYON IA-OSCEOLA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-
508 AM CDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING AND OVERNIGHT.

IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-291015-
DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-DIXON-DAKOTA-CLAY SD-UNION-
508 AM CDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHEAST NEBRASKA AND
NORTHWEST IOWA EARLY THIS MORNING. HEAVY RAIN MAY CAUSE SOME TRAVEL
PROBLEMS WITH 1 TO 2 INCHES POSSIBLE IN AN HOUR OR TWO. A FEW OF
THE STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL
THROUGH SUNRISE. AN ISOLATED THUNDERSTORM THIS AFTERNOON COULD
PRODUCE 60 MPH WINDS AND HALF DOLLAR SIZED HAIL IF THUNDERSTORMS
CAN REDEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL GENERALLY NOT BE NEEDED TONIGHT.

In the hours before

Local storm report, Jul 28, 8:15 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 AM CDT TUE JUL 28 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      HORNICK                 42.23N 96.10W
07/28/2015                   WOODBURY           IA   EMERGENCY MNGR

            FLASH FLOODING OF ROADS NEAR HIGHWAY 141 AND
            K64.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:54 AM CDTFlash Flood WarningFSDCherokee, Ida, Woodbury3 hr

Nearby

River Flood Warnings in Iowa, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.